Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 22, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood warning at Mar 13, 2019, 6:32 AM CDT for Rock County, Wisconsin. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2019, 6:32 AM CDT (11:32 UTC)
- Expired
- Mar 15, 2019, 7:00 PM CDT
- In force
- 60 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Rock County, WI
The radar
The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turtle Creek near Clinton (CLIW3). The gauge peaked at 8.69 ft at Mar 13, 2019, 7:00 PM CDT.
- Action stage
- 6 ft
- Minor stage
- 8 ft
- Moderate stage
- 11 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05431486, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Mar 13, 5:27 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 13, 5:27 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
527 AM CDT Wed Mar 13 2019
.UPDATE...Rain area exiting with next one upstream across Iowa
trending towards srn WI.
PC
&&
.AVIATION(12Z TAFS)...Conditions will continue to deteriorate with
low level moisture on the increase from pure advection as well as
rain/melting snow. So have ceilings/visibilities trending
downward this morning. Already seeing this taking place across
parts of SC WI and upstream into Iowa. IFR/LIFR ceilings are
proggd to spread east across srn WI while the worst LIFR vsbys
trend into SC WI for a time this morning before improving some.
Rounds of rain and isold TSRA will dominate this morning, then a
relative lull this afternoon before another round of SHRA/TSRA
moves across late this afternoon/this evening. Will have low level
wind shear in the TAFs for periods when 850 jet ramps up.
PC
&&
.PREV DISCUSSION... (Issued 417 AM CDT Wed Mar 13 2019)
SHORT TERM...
Today...Forecast Confidence Is Medium.
SPC mesoanalysis shows moist axis of higher precipitable water
values extending from northern Illinois into southeast WI. 850
millibar moisture transport shows that there will continue to be a
mild and moist flow into our region. Dew points will be on the
way up today likely reaching the 40s increasing the potential for
fog development with an uptick in lower level saturation. Low
pressure will remain in the central Plains.
Progs show highest rain chances this morning with a relative
minimum this afternoon. One rain area affecting southern WI early
this morning but this will move out shortly after 12z. More rain
upstream across Iowa trending this way, so highest pops this
morning. 500 millibar ridging nudges in this afternoon. Cloud
cover will be persistent with temps in the mid 40s to low 50s.
Tonight...Forecast Confidence Is Medium.
Better dynamics arrive with a negative tilt shortwave riding
northeast ahead of the main low moving through eastern Nebraska
towards western Iowa. A strong 850 mb jet axis will be aimed into
srn WI as well. So a round of rain and possible thunder to swing
through in the evening. Will be on the move but still be enough to
aggravate the flooding potential. Dew points likely well into the
40s with some advection fog likely.
Thursday Through Friday...Forecast Confidence Is Medium.
Flood Watch continues through 7 AM CDT Friday morning across
southern Wisconsin.
Models continue to show the occluded low pressure system moving
northeast from southwest Iowa into the Upper Peninsula of Michigan
Thursday, then further to the northeast Thursday night. Some
advection fog may linger into the morning hours across the area,
which could be dense at times with the melting snow and
relatively high dewpoints moving into the area.
It looks like the dry slot will try to move northeast into
northeast Illinois and far southern Lake Michigan Thursday. Not
sure if it will make it into southeast Wisconsin, but it is
possible. Breezy south winds should continue to pump warm and
moist air into the area, with highs reaching the upper 50s to
lower/mid 60s across the area by midday Thursday. If some
scattering out of the clouds in the southeast occur with the dry
slot, it could get a little warmer.
Models do bring the initial cold front east through the area by
early Thursday afternoon, pushing to the east during the
afternoon. HRRR is showing convection occurring to the east and
southeast of the area from late morning into the afternoon, with
the NAM Nest having a thin line of convection moving through the
eastern parts of the area. It appears that the better instability
will remain east and southeast of the area in the warm sector and
dry slot, where the SPC Day 2 marginal and slight risk areas are
located. Still, kept thunder chances going for Thursday, until the
front is east of the area by middle afternoon. May see gusty winds
with any storms, with strong deep layer shear and small mean layer
CAPE values on forecast soundings.
Otherwise, 500 mb low will become an open wave as it moves east
northeast through the area Thursday into Thursday night. This
should bring on and off showers, with better chances in northern
parts of the area. A secondary cold front with a strong cold air
advection push behind it later Thursday night into Friday may
allow for a mix with or change to light snow showers, but dry air
moving in should limit any accumulations. Low clouds should remain
with a secondary 500 mb trough moving through on Friday.
Rainfall totals up to an inch through Thursday night are
anticipated, with locally higher amounts possible from any
thunderstorms. This, combined with snowmelt and frozen ground,
may lead to some flooding of rivers, urban and low lying areas.
See the Hydrology section for more information.
Friday Night Through Saturday...Forecast Confidence Is High.
Cold air advection will continue into Friday night on northwest
winds. This will bring near to slightly below normal temperatures
into Saturday. Dry conditions are anticipated at this time.
LONG TERM...
Saturday Night Through Tuesday...Forecast Confidence Is Medium.
Models are showing a 500 mb shortwave trough moving southeast
through the area Saturday night. Left low end PoPs in the forecast
in southern parts of the area during this time. Northwest flow at
500 mb will then continue into early next week, with the potential
for more shortwave troughs moving through. This may lead to
chances for precipitation at times. Temperatures look to remain
near or just below seasonal normals.
AVIATION(09Z TAF UPDATES)...
A gradual lowering of ceilings expected with a steady moisture
advection pattern. Areas of rain will affect the area especially
during the morning hours. Some thicker fog potential for a time in
south central WI later tonight through mid morning. Active low
level jet at times so mention of LLWS within TAFs. Any convective
(thunder) potential looks quite isolated.
MARINE...
Will keep going Small Craft Advisory headlines as is for now.
Still looks windiest part of storm will come Thursday as dry slot
becomes a factor. For now will keep the gusts below gale levels
due to less effective mixing with warmer air riding over colder
waters. Fog potential will likely increase tonight into Thursday
as warmer air/higher dew point air continues to build in over the
relatively colder lake waters.
HYDROLOGY...
Rainfall totals up to an inch through Thursday night are
anticipated, with locally higher amounts possible if any
thunderstorms occur. The rainfall, combined with snowmelt and
frozen ground, may lead to some flooding of rivers, urban and low
lying areas. Cleaning out blocked storm drains will help mitigate
some of the flooding potential.
Will continue the Flood Watch across the area until 7 AM CDT
Friday morning. Several area rivers should reach minor flood stage
over the next few days, with a few reaching moderate or perhaps
major flood stage. The river basins to watch include the Baraboo,
Pecatonica, Sugar and Fox. Keep up with the latest forecasts and
warnings for these river basins.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ046-047-051-052-
056>060-062>072.
LM...Small Craft Advisory from 10 PM this evening to 10 PM CDT
Thursday for LMZ644>646.
Small Craft Advisory until 10 PM CDT Thursday for LMZ643.
&&
Today/Tonight and Aviation/Marine...Collar
Thursday through Tuesday...WoodHazardous weather outlook, Mar 13, 4:44 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 444 AM CDT Wed Mar 13 2019 WIZ046-047-051-052-056>060-062>072-140945- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 444 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A Flood Watch is in effect for all of southern Wisconsin. The periodic rainfall continuing today and tonight, coupled with a surge of warmer and more moist air into the region, will likely result in rivers and streams starting to reach flood stage. There are chances for thunderstorms at times today and tonight. Dense fog may occur at times, mainly later today into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Flood Watch continues for all of southern Wisconsin until 7 AM Friday morning. Many rivers are expected to reach minor flood stage, but a few are forecast to reach moderate and even major flood stage. Go to: https://water.weather.gov/ahps2/index.php?wfo=mkx to check out the latest river forecasts. The Baraboo, Pecatonica, Sugar and Fox Rivers will be most prone to significant flooding. Localized urban and lowland flooding is also a concern, especially if storm drains are blocked due to ice and snow. There are chances for thunderstorms at times through Thursday. Gusty winds are possible with storms Thursday afternoon. Dense fog is possible at times into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any rainfall and flooding reports will be appreciated. LMZ643>646-140945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 444 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect north of North Point Lighthouse, due to high waves. It goes into effect south of there by the middle of this evening, as breezy south winds and high waves develop there. There are chances for thunderstorms at times. Dense fog is possible at times as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Small Craft Advisory continues into Thursday evening, due to breezy south winds and high waves. The passage of a cold front will then bring brisk northwest winds for Friday and Friday night that will likely reach Small Craft Advisory levels. There are chances for thunderstorms at times Thursday. Gusty winds are possible with storms Thursday afternoon. Dense fog is possible at times into Thursday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-140945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 444 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight South gales will be possible starting later tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday South gales will be possible into Thursday, as strong low pressure moves toward and through the region. There are chances for thunderstorms at times Thursday, mainly over the south half of Lake Michigan. Gusty winds are possible with storms Thursday afternoon. Dense fog is possible at times into Thursday morning. Wood www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:13 PM CDT | River Flood Warning | MKX | Sauk | 21 days |
| Mar 12, 9:13 PM CDT | River Flood Warning | MKX | Kenosha | 12 days |
| Mar 12, 9:13 PM CDT | River Flood Warning | MKX | Green | 11 days |
| Mar 12, 9:13 PM CDT | River Flood Warning | MKX | Green, Rock | 7 days |
| Mar 13, 1:58 AM CDT | River Flood Warning | MKX | Rock | 54 hr |
| Mar 13, 6:32 AM CDT | River Flood Warning | MKX | Lafayette | 4 days |
| Mar 13, 6:32 AM CDT | River Flood Warning | MKX | Lafayette | 3 days |
| Mar 13, 6:32 AM CDT | River Flood Warning | MKX | Racine | 62 hr |
| Mar 13, 9:01 AM CDT | Dense Fog Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 8 more | 4 hr |
| Mar 13, 9:12 AM CDT | Marine Dense Fog Advisory | MKX | 37 hr | |
| Mar 13, 3:04 PM CDT | Wind Advisory | MKX | Jefferson, Kenosha, Milwaukee, Racine, Rock, Walworth and 1 more | 18 hr |
| Mar 13, 3:14 PM CDT | River Flood Warning | MKX | Racine | 3 days |
| Mar 13, 3:14 PM CDT | River Flood Warning | MKX | Milwaukee | 45 hr |
Nearby
River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.